I got a real problem

Discussion in 'Community Discussion' started by 414BrewCrew414, May 29, 2009.

  1. macrumors member

    Joined:
    May 25, 2009
    #1
    I'm on 2 different ADD/ADHD meds and I have very horrible insomnia. I will maybe dose off for 1-3 hours, and awaken still "zombie like". The meds are very important to my mental behavior as well as physical. I've discussed with my doctor plenty of times, and without any luck nothing happens. I don't want to keep medicating myself, especially mixing uppers with downers, that's cause asking for even more trouble. I have done a lot of things to try and help my situation like:

    Earplugs
    completely dark room
    headphones/ ambient sounds (rain, thunderstorms blah blah blah)
    green tea (non-caffeinated)
    over the counter sleep-aids
    playing sports during to day, in hope to wear myself out
    reading until my eyes give out
    and so on and so fourth..........

    My body is super exhausted...but my mind keeps racing and wants to do things ( like the super detailness of this post hahaha). Does anyone have any advice for me? I've run out of options myself and I really want to get a nice rest. I play sports almost everyday, and i don't like going on theses 24-36 hour no sleep things.. I get horrible bags under my eyes, voice is all cracking....people look at me like I'm a heroin addict hahahah

    Thanks all!!!
     
  2. macrumors 603

    NC MacGuy

    Joined:
    Feb 9, 2005
    Location:
    The good side of the grass.
    #2
    The meds for ADD/ADHD are known to cause insomnia.

    Hmm, not knowing how old you are can't really give advice. What works for me is to attempt have sex, always fall asleep half way into it.
     
  3. thread starter macrumors member

    Joined:
    May 25, 2009
    #3
    I'm a 24 year old dude...even after sex, i still can't seem to fall asleep...i've tried EVERYTHING hahah I just ate the worlds biggest bowl of cookie crisp to try to get into a "food coma" but no luck...i would try a bowl of that good ol' green stuff...but family members would think my bedroom is a rasta concert.
     
  4. macrumors 603

    NC MacGuy

    Joined:
    Feb 9, 2005
    Location:
    The good side of the grass.
    #4
    Cookie crisp is full of sugar. Not really a good idea to eat before bedtime.
    Banana's before bed are known to help sleep. Try Melatonin?

    You also may want to cut back on the meds if you can and stay away from extended release meds later in the day. Your body may be building a tolerance and a weekend med holiday couldn't hurt.

    Do you play computer games?
     
  5. macrumors 6502

    Joined:
    Jun 11, 2005
    #5
    I imagine "very horrible insomnia" would outweigh whatever benefits these drugs may have, so I guess you might want to tell your doctor about this side effect, ask him if something can be done, except for adding another drug to the mix.
     
  6. macrumors Core

    iBlue

    Joined:
    Mar 17, 2005
    Location:
    London, England
    #6
    I have ADD (so I've been told, personally I just call it a crappy attention span, but whatever) I ditched the meds. However, previously I've been on Adderall and I found that it made my pre-existing case of insomnia much worse when I was on the extended release ones. The ones that you need to take 2-3 times per day were MUCH better because they wore off after 4 hours or so. This makes it so you can adjust your last dose not so near bedtime.
    I don't know your routine but it's a suggestion.
     
  7. thread starter macrumors member

    Joined:
    May 25, 2009
    #7
    a weekend holiday from my meds results in me being an @sshole to anyone and everyone:eek::eek:

    i play games yah but not a fiend...i have other priorities before that stuff
     
  8. macrumors 601

    mscriv

    Joined:
    Aug 14, 2008
    Location:
    Dallas, Texas
    #8
    Not to pry, but would you be willing to tell us exactly what meds you are taking? You say two ADHD meds, but that could mean a variety of different things. Depending on what you are specifically taking there are many different options.

    The first thing I would suggest is possibly finding a new doctor, especially if you have talked with him about this concern several times and he is not willing to make any type of changes in order to find a better outcome for you. Is your doctor a PCP, general MD, or Psychiatrist? A physician is obviously a well trained/educated professional, but that does not change the fact that their job is to help you achieve your goals regarding a certain standard of living in relationship to your health.
     
  9. macrumors 6502a

    Joined:
    Aug 9, 2008
    #9
    Do it outside, spray, and get some good rest, I did that when I couldn't fall asleep, no problems since i did it, it only took me one or two times to get out of my insomnia phase.
     
  10. macrumors 6502

    Joined:
    Jun 10, 2003
    Location:
    United States
    #10
    Try eating a bunch of Turkey. It's high in tryptophan, which your body converts to melatonin.
     
  11. macrumors regular

    kindablue09

    Joined:
    Mar 26, 2009
    #11
    I'd really suggest finding a second medical opinion for your case. The goal of taking medication is to improve your quality of life, not sacrifice it. Chances are that your medication could be adjusted to help out with your sleeping problem.

    Either way these people know way more than we do :). You might find a better answer than "eat turkey"* here
    http://www.add.org/

    *I mean no offense, but chances are it won't help someone with chronic insomnia.
     
  12. macrumors 6502a

    Joined:
    Aug 9, 2008
    #12
    Which is where the Thanksgiving naps came from. But I'm fine now, no sleeping problems, except in class, I sleep there a lot :p
     
  13. macrumors 65816

    Joined:
    Jan 30, 2008
    Location:
    Wisconsin
    #13
    I need to know what drugs you are taking, the dose, and when you take them.

    I'm guessing 414 = area code. I'm in the 262 crew!
     
  14. thread starter macrumors member

    Joined:
    May 25, 2009
    #14
    70mg Vyvanse and 30mg adderall (pink tablet non time released)
     
  15. macrumors G4

    Rodimus Prime

    Joined:
    Oct 9, 2006
    #15
    See if you can switch to something else. the insoma is a known side effect of ADD meds. Adderall I know is one of the worse and hell people I knew in college would buy the pills to stay up all night with them.

    I been on different ADD meds though out my life and Stratra for me for example kept me up all night yet concerta I could sleep no problem with it even though concerta has a much higher case of causing insomna than stratra.

    try talking to your doctor about trying some different ADD meds. Another option I believe is there is welbutrain which is an anti depressant they some times will proscribe for add/ADHA. I was on that for over a year for depression but it is also used for ADD some times. I could sleep just fine with it but there are some nasty side effects the first few days after going on it.
     
  16. macrumors 65816

    Joined:
    Jan 30, 2008
    Location:
    Wisconsin
    #16
    Wow that's a lot of amphetamine! I think that the main culprit in your case is the Vyvanse, which has a really long half-life. This mean that it stays in your system for a long time and it's insomnia side effect lasts longer than the concentration effects do. You should make sure that you take the Vyvanse as early in the morning as possible as it can effect you for up to 15 hours after you take it. You also should avoid taking the whole 30mg Adderall IR after 8 hours before you go to bed.

    Another trick you can try is to drink something high in citric acid a few hours before you go to bed, which should reduce the amphetamine levels.
     
  17. macrumors 601

    mscriv

    Joined:
    Aug 14, 2008
    Location:
    Dallas, Texas
    #17
    ^^^^^^^^^^^^
    What emt1 said is good stuff. 70mg of Vyvanse is the max dose generally given for adults and it is a once daily tablet. The immediate release Adderall is being given to cover the rest of the day after the Vyvanse has reached it's maximum effectiveness. Maybe work with your doctor to cut down on the afternoon/evening Adderall if you can do so without suffering an increase of symptoms that make it difficult for you to function. Lots of times in a situation like yours a sleeping aid is prescribed. Not sure if you want to go this direction, but it's common practice.
     
  18. macrumors Core

    iBlue

    Joined:
    Mar 17, 2005
    Location:
    London, England
    #18
    That is a crazy amount of amphetamines, no wonder you can't sleep. Yeah, I'd talk to your doctor about maybe splitting the last dose(s) of the day in half, if you genuinely need that much of it during the day.
     

Share This Page